Luminal is another name for the drug generically known as phenobarbital, which belongs to the class of drugs considered barbiturates. Phenobarbital slows down the nervous system and brain activity. Therefore, luminal is used to prevent or prevent seizures, decrease feelings of anxiety, tension, or fear, and facilitates relaxation which helps people with sleep problems. Luminal can be classified as a barbiturate anticonvulsant/hypnotic, meaning it is taken to regulate irregular electrical currents in the brain; irregular currents that are related to a variety of disorders. Luminal is a powerful drug and it can be very addictive; it is important it is taken exactly the way it is prescribed. People may use it recreationally because it causes drowsiness and heavy sedation, but this can be very dangerous. If prescribed for a reason other than seizures, Luminal should only be used short-term due to its potency and addictive nature.
Once again, this medication should only be taken exactly how it is prescribed by a medical professional. Taking the drug in larger doses or too frequent can lead to a dependency, dangerous side-effects, and possibly an overdose. Before you even begin taking the substance, it is important to notify your doctor of any possible allergies or preexisting mental or physical medical conditions you may have.
Luminal should only be taken when you are prepared to get several hours of sleep. In addition to this, it should only be taken right before bed, as it is common for someone to fall asleep quickly after ingesting the substance. Know that if you are taking the drug to treat a sleep disorder you must not use it for longer than two weeks, unless your doctor has given you specific instructions to do so. Tell your doctor if your dosage does not seem to be working, do not change your dose without consultation.
If this drug is prescribed to you for seizures, you must take the medication even if you feel fine. If you stop taking phenobarbital suddenly, your chances of experiences seizures or withdrawal symptoms will greatly increase. If you wish to stop taking the medication, it is important to wean yourself off slowly.
Nervous System- The substance causes several side effects relating to the nervous system. Some of these effects include drowsiness, lethargy, sedation, decreased motor performance, and memory loss. In addition to these, an array of behavioral problems and cognitive impairment is also a symptom.
Respiratory- Phenobarbital can depress the respiratory system; these episodes being more common and even life-threatening during periods of severe intoxication.
Musculoskeletal- About 5% of people taking the drug suffer from joint pain.
Hypersensitivity- People who take this substance can experience side effects of hypersensitivity. Consequences of this can be fever, rashes, and liver or kidney problems.
Like many barbiturates, it can be dangerously easy to develop an addiction to the substance if it is abused. An individual suffering from a Luminal dependency might take more than prescribed by the doctor, take the medication without a prescription, and take it multiple times a day for different reasons other than what it is originally intended for. It is common for an addict to experience frequent and unpredictable mood changes, become more irritable, and less socially active or aware. Addicts will usually modify their daily habits in ways that fit their drug use. Also they tend to combine multiple substances simultaneously. An addict will exhaust their financial resources once they develop the life-altering habit. These signs just worsen as they discover new drugs and crave a stronger high.
When a person who has developed an addiction stops taking the medication abruptly, a variety of unpleasant withdrawal symptoms can occur. These symptoms are similar to those of similar prescription phenobarbitals. These include:
The conditions that a Luminal prescription is initially prescribed to treat can return during the withdrawal process. Detox centers are prepared to handle this potentially dangerous recovery step and ensure that patients experience it in the most comfortable way possible. Managing these withdrawal symptoms on your own can be as challenging as it is hazardous to one’s health. Phenobarbital addiction can be more harmful than the symptoms it treats if not done in the proper rehabilitation facility.